Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 114, NWS Charleston, WV

August 23, 2001Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 7:37 PM EDT for Buchanan County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2001, 7:37 PM EDT (23:37 UTC)
Expired
Aug 23, 2001, 8:00 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Buchanan County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS51 KRLX 232337
SVRRLX
VAC027-240000-
/NEW.KRLX.SV.W.0170.232337-240000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
737 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...

* UNTIL 800 PM EDT...

* AT 727 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF GRUNDY...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...HURLEY.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3717 8186 3723 8175 3727 8176 3728 8184
          3741 8194 3744 8210 3731 8227 3715 8219
          3706 8208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 3:25 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001

ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT.  AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST.  WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING.  HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
     WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.

.END/SIKORA

In the hours before

Local storm report, Aug 23, 4:10 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0410 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    OCEANA                    WV   1.25 INCH HAIL
08/23/01   WYOMING                        EVENT OCCURRED BETWEEN
                                          0353 PM  AND  0408 PM
Local storm report, Aug 23, 4:16 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    OCEANA                    WV   1.00 INCH HAIL
08/23/01   WYOMING                        EVENT OCCURRED BETWEEN
                                          0359 PM  AND  0414 PM
Local storm report, Aug 23, 4:53 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    BICKMORE                  WV   1 INCH HAIL
08/23/01   CLAY                           SPOTTER AT BICKMORE POST
                                          OFFICE REPORTED 3/4 TO 1
                                          INCH HAIL 345 TO 4PM.
Local storm report, Aug 23, 5:35 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    BICKMORE                  WV   1 INCH HAIL
08/23/01   CLAY                           SPOTTER AT BICKMORE POST
                                          OFFICE REPORTED 3/4 TO 1
                                          INCH HAIL 345 TO 4PM.

0531 PM    PARADISE                  WV   1 INCH HAIL
08/23/01   PUTNAM                         QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER AT 520 PM.
Local storm report, Aug 23, 5:44 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
544 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    BECKLEY                   WV   .88 INCH HAIL
08/23/01   RALEIGH                        WEATHER SERVICE EMPLOYEE
                                          REPORTED DIME SIZE HAIL
                                          AND BIGGER AROUND 330 PM.
Special weather statement, Aug 23, 7:13 PM EDT, 24 minutes before
VAZ003-004-WVZ033-034-240015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT THU AUG 23 2001

...LINE OF STRONG THUNDERSTORMS APPROACHING FROM THE WEST...

AT 715 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS LYING
ALONG THE KENTUCKY/VIRGINIA BORDER NORTHEASTWARD TO JUST EAST OF
MADISON.  THE LINE IS MOVING SOUTHEAST AT 25 TO 35 MPH...AND WILL
IMPACT SOUTHWEST VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA OVER
THE NEXT HOUR.  EXPECT WIND GUSTS TO BETWEEN 40 AND 50 MPH...SMALL
HAIL...AND UP TO AN INCH OF RAINFALL.

BE SURE YOU ARE IN A PLACE OF SAFETY AS THESE STORMS PASS BY.  LOOK
OUT FOR PONDING WATER ON AREA ROADWAYS AS WELL.

.END/CL

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.